You may not recognize that there are risks associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
Many prevalent pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to consider when taking them. Younger men, amazingly, could have a higher risk factor.
Pain Relievers And Hearing Loss – What The Research Says
A thorough, 30-year cooperative study was carried out involving researchers from esteemed universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.
Because the survey was so broad, researchers were unsure of what they would discover. After analyzing the data, they were surprised to find a solid link between loss of hearing and over-the-counter pain relievers.
They also came to a more startling realization. Men who are 50 or under who regularly use acetaminophen were nearly two times as likely to have loss of hearing. Individuals who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.
It was also striking that taking low doses frequently appeared to be more detrimental to their hearing than using higher doses occasionally.
It’s significant to mention this connection, but it doesn’t definitively demonstrate whether the pain relievers in fact were the cause of the hearing loss. More research is required to prove causation. But these discoveries are persuasive enough that we ought to rethink how we’re using pain relievers.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers may result in hearing loss which experts have come up with.
When you have pain, your nerves convey this sensation to the brain. Over-the-counter pain relievers work by reducing blood flow to specific nerves. You then feel less pain as the normal pain signals are blocked.
There may also be a decrease of blood flow to the inner ear according to researchers. Lowered blood flow means less nutrients and oxygen. When the flow is reduced for prolonged periods of time, cells become malnourished and die.
Acetaminophen, which showed the most appreciable connection, might also lessen the production of a specific protein that helps protect the inner ear from loud noises.
What You Can do?
Probably the biggest point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can manifest at any age. The steps you take when you’re younger can help preserve your hearing as you age.
While we aren’t advising you completely stop taking pain relievers, you should recognize that there may be unfavorable repercussions. Take pain relievers as prescribed and decrease how often you take them if possible.
Try to find other pain relief options, including light exercise. You should also minimize the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Reduced pain and enhanced blood flow have been shown to come from these methods.
And finally, make an appointment with us for a hearing test. Remember, you’re never too young to have your hearing checked. If you’re younger than 50, now is the time to start talking to us about eliminating further hearing loss.